Alert archive / Missouri / Wind Advisories in 2024

Wind Advisory 6, NWS Springfield, MO

March 28, 202410 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this wind advisory at Mar 28, 2024, 2:16 PM CDT for 10 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Mar 29, 2024, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2024, 2:16 PM CDT (19:16 UTC)
In effect from
Mar 29, 2024, 10:00 AM CDT
Expired
Mar 29, 2024, 7:00 PM CDT
In force
9 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS73 KSGF 281916
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
216 PM CDT Thu Mar 28 2024

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-291200-
/O.NEW.KSGF.WI.Y.0006.240329T1500Z-240330T0000Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Tiffin, Appleton City, 
Johnson City, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, 
Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, 
Marionville, Anderson, Noel, Goodman, South West City, Pineville,
Rocky Comfort, Monett, Madry, and Cassville
216 PM CDT Thu Mar 28 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...From 10 AM to 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The gusty winds and low humidities will
  result in elevated fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
615 
WWUS73 KSGF 290853
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
353 AM CDT Fri Mar 29 2024

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-300000-
/O.CON.KSGF.WI.Y.0006.240329T1500Z-240330T0000Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Tiffin, Appleton City, 
Johnson City, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, 
Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, 
Marionville, Anderson, Noel, Goodman, South West City, Pineville,
Rocky Comfort, Monett, Madry, and Cassville
353 AM CDT Fri Mar 29 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...From 10 AM to 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The gusty winds and low humidities will 
  result in elevated fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
416 
WWUS73 KSGF 292351
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
651 PM CDT Fri Mar 29 2024

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-300100-
/O.EXP.KSGF.WI.Y.0006.000000T0000Z-240330T0000Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Tiffin, Appleton City, 
Johnson City, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, 
Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, 
Marionville, Anderson, Noel, Goodman, South West City, Pineville,
Rocky Comfort, Monett, Madry, and Cassville
651 PM CDT Fri Mar 29 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Gusty southerly winds subside through this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Mar 28, 12:15 PM CDT, 2 hours 1 minute earlier. Its key messages:

  • A warming trend will bring temperatures well above normal for Friday through Monday.
  • Windy conditions are expected Friday with wind gusts over 40 mph possible northwest of I-44.
  • An active weather period Sunday into Monday with some strong to possibly severe storms.
Area forecast discussion, Mar 28, 12:15 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
1215 PM CDT Thu Mar 28 2024

.KEY MESSAGES...

- A warming trend will bring temperatures well above normal for
  Friday through Monday.

- Windy conditions are expected Friday with wind gusts over 40
  mph possible northwest of I-44.

- An active weather period Sunday into Monday with some strong
  to possibly severe storms.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 1152 PM CDT Wed Mar 27 2024

Mid-level height rises and modest warm air advection will allow
temperatures to climb into the mid 60s today across the area
along with clear skies.

The main story today will be locally elevated fire conditions.
Dew points were lowered slightly from the NBM given its tendency
to be too quick to bring moisture back into region on the first
day of southerly flow. Additionally, forecast soundings
indicate the potential for mixing down drier air aloft. Forecast
minimum relative humidity this afternoon ranges from near 25%
across the eastern Ozarks to 40% across southwest Missouri and
southeast Kansas. Winds will be modest today, however, and
strongest (15-20 mph) north of I-44 closer to a tighter surface
pressure gradient.

Continued warm air advection will negate any frost or freeze
risk tonight, with lows only dipping into the 40s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 1152 PM CDT Wed Mar 27 2024

Friday will be marked by windy conditions. A strengthening low
on the lee side of the Rockies will increase the surface
pressure gradient across the region. Concurrently, guidance
depicts a strong 50+ kt southwesterly low-level jet nudging into
southeast Kansas and southwest Missouri Friday afternoon. This
tight pressure gradient and a well mixed thermodynamic profile
will allow for wind gusts of 35-45 mph, particularly north and
west of I-44. Notably, NBM percentile data show high
probabilities (80-100%) of wind gusts greater than 40 mph for
this area. We will continue to monitor trends for potential
headline issuance. These gusty winds will produce the potential
for areas of elevated fire danger despite gradually increasing
moisture return.

Temperatures will climb above normal Friday as well, with
forecast highs in the low to mid 70s. The warming trend will
continue through the weekend into Monday, with highs in the mid
70s to near 80 on Sunday and Monday. These temperatures are
10-15 degrees above the climatological normal.

Global models depict an upper-level disturbance skirting the
Pacific coast Friday night into Saturday. As it does, an east-
west oriented surface front looks to set up across central
Missouri. With continued southerly flow, there may be just
enough moisture to squeeze out a few showers along the boundary
as early as Friday night and continuing through Saturday.
Ensemble members depict varying solutions, however, so
confidence is low, and current NBM PoPs generally remain 30% or
less and are largely confined to central Missouri.

Better shower and thunderstorm chances are introduced Sunday
into Monday as the aforementioned upper-level disturbance
ejects out of the Southwest. At the surface, a low pressure
system will shift east through the Plains, with a dryline
extending south into Texas and a warm front extending east
across central Missouri. Although important details remain
unclear (such as how far south the trough digs), LREF clusters
have shown gradually increasing consistency in the overall
synoptic pattern. Increasing moisture return across a broad warm
sector over the region may be supportive of severe thunderstorm
development. Trough timing and magnitude will determine when
and if the better dynamics coincide with the instability and
moisture, which will influence storm organization. CSU machine
learning product continues to highlight the potential for severe
weather for our area, and notably, the CIPS severe analog has
shown increasing probabilities over the last several runs.

Given the uncertainty in the timing of the Sunday/Monday
system, precipitation chances Tuesday are questionable. Current
NBM chances drop below 15% Tuesday afternoon. Much cooler
temperatures move in behind this system, with forecast highs in
the upper 50s to mid 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1204 PM CDT Thu Mar 28 2024

VFR conditions will persist with increasing high clouds. There
will be smoke and haze across the region early this afternoon,
however the densest smoke is expected to push north and west of
the area by late afternoon.

Surface winds will increase out of the southwest overnight with
low level wind shear developing. The wind shear will diminish by
mid-morning on Friday, however surface winds will become gusty.
South to southwesterly wind gusts of 25-35 knots will occur.

&&

.CLIMATE...
Issued at 249 AM CDT Tue Mar 26 2024

Record High Temperatures:

March 30:
KUNO: 82/1963
KVIH: 80/1967

April 1:
KUNO: 86/2012

Record High Minimum Temperatures:

April 1:
KSGF: 62/1946

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Schaumann
CLIMATE...Camden
Hazardous weather outlook, Mar 28, 12:02 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1202 PM CDT Thu Mar 28 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291715-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1202 PM CDT Thu Mar 28 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated fire weather risk.

DISCUSSION...

Dry air and winds of 10 to 15 mph will produce elevated fire
danger this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty southwest winds of 35 to 45 mph will occur on Friday north
and west of Interstate 44.

Thunderstorms, possibly strong to severe, will be possible Sunday
and especially on Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

Nearby

Wind Advisories in Missouri, 2024Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.